Alert archive / California / Gale Watches in 2025

Gale Watch 13, NWS Eureka, CA

March 28, 2025

NWS Eureka, CA issued this gale watch at Mar 28, 2025, 2:24 PM PDT. It took effect at Mar 30, 2025, 6:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 28, 2025, 2:24 PM PDT (21:24 UTC)
In effect from
Mar 30, 2025, 6:00 AM PDT
Expired
Mar 29, 2025, 9:05 AM PDT
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

999 
WHUS76 KEKA 282124
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
224 PM PDT Fri Mar 28 2025

PZZ470-290530-
/O.CAN.KEKA.SE.W.0012.000000T0000Z-250328T2200Z/
/O.EXA.KEKA.SC.Y.0041.000000T0000Z-250329T1600Z/
/O.NEW.KEKA.GL.A.0013.250330T1300Z-250330T2200Z/
Pt St George to Cape Mendocino 10 to 60 nm-
224 PM PDT Fri Mar 28 2025

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM PDT SATURDAY...
...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...
...HAZARDOUS SEAS WARNING IS CANCELLED...

* WHAT...For the Small Craft Advisory, west winds 5 to 15 kt and 
  seas 9 to 13 feet. For the Gale Watch, south winds 10 to 20 kt 
  with gusts up to 35 kt and seas 5 to 8 feet possible.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Small Craft Advisory, until 9 AM PDT Saturday. 
  For the Gale Watch, from Sunday morning through Sunday 
  afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

PZZ450-290530-
/O.CAN.KEKA.SE.W.0012.000000T0000Z-250328T2200Z/
/O.EXA.KEKA.SC.Y.0041.000000T0000Z-250329T1600Z/
Pt St George to Cape Mendocino out 10 nm-
224 PM PDT Fri Mar 28 2025

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM PDT SATURDAY...
...HAZARDOUS SEAS WARNING IS CANCELLED...

* WHAT...Southwest winds 5 to 15 kt and seas 8 to 13 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until 9 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ455-475-290530-
/O.CON.KEKA.SC.Y.0041.000000T0000Z-250329T1600Z/
/O.NEW.KEKA.GL.A.0013.250330T1300Z-250330T2200Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
224 PM PDT Fri Mar 28 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT
SATURDAY...
...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...

* WHAT...For the Small Craft Advisory, seas 8 to 13 feet. For 
  the Gale Watch, southeast winds 15 to 25 kt with gusts up to 
  35 kt and seas 5 to 8 feet possible.

* WHERE...Cape Mendocino to Pt Arena out 10 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...For the Small Craft Advisory, until 9 AM PDT Saturday. 
  For the Gale Watch, from Sunday morning through Sunday 
  afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
3 follow-up statements
703 
WHUS76 KEKA 290336
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
836 PM PDT Fri Mar 28 2025

PZZ455-470-475-291145-
/O.CON.KEKA.SC.Y.0041.000000T0000Z-250329T1600Z/
/O.CON.KEKA.GL.A.0013.250330T1300Z-250330T2200Z/
Cape Mendocino to Pt Arena out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
836 PM PDT Fri Mar 28 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT
SATURDAY...
...GALE WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY AFTERNOON...

* WHAT...For the Small Craft Advisory, seas 9 to 14 feet. For 
  the Gale Watch, southeast winds 20 to 25 kt with gusts up to 
  35 kt and seas 7 to 10 feet possible.

* WHERE...Cape Mendocino to Pt Arena out 10 nm, Pt St George to 
  Cape Mendocino 10 to 60 nm and Cape Mendocino to Pt Arena 10 
  to 60 nm.

* WHEN...For the Small Craft Advisory, until 9 AM PDT Saturday. 
  For the Gale Watch, from Sunday morning through Sunday 
  afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

PZZ450-291145-
/O.CON.KEKA.SC.Y.0041.000000T0000Z-250329T1600Z/
Pt St George to Cape Mendocino out 10 nm-
836 PM PDT Fri Mar 28 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT
SATURDAY...

* WHAT...Seas 8 to 13 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until 9 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
654 
WHUS76 KEKA 290955
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
255 AM PDT Sat Mar 29 2025

PZZ455-470-475-291800-
/O.CON.KEKA.SC.Y.0041.000000T0000Z-250329T1600Z/
/O.CON.KEKA.GL.A.0013.250330T1300Z-250330T2200Z/
Cape Mendocino to Pt Arena out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
255 AM PDT Sat Mar 29 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS
MORNING...
...GALE WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY AFTERNOON...

* WHAT...For the Small Craft Advisory, seas 10 to 11 feet. For 
  the Gale Watch, southeast winds 20 to 30 kt with gusts up to 
  35 kt and seas 5 to 8 feet possible.

* WHERE...Cape Mendocino to Pt Arena out 10 nm, Pt St George to 
  Cape Mendocino 10 to 60 nm and Cape Mendocino to Pt Arena 10 
  to 60 nm.

* WHEN...For the Small Craft Advisory, until 9 AM PDT this 
  morning. For the Gale Watch, from Sunday morning through 
  Sunday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

PZZ450-291600-
/O.CON.KEKA.SC.Y.0041.000000T0000Z-250329T1600Z/
Pt St George to Cape Mendocino out 10 nm-
255 AM PDT Sat Mar 29 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS
MORNING...

* WHAT...Seas 8 to 11 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
427 
WHUS76 KEKA 291605
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
905 AM PDT Sat Mar 29 2025

PZZ455-300015-
/O.EXP.KEKA.SC.Y.0041.000000T0000Z-250329T1600Z/
/O.UPG.KEKA.GL.A.0013.250330T1300Z-250330T2200Z/
/O.NEW.KEKA.GL.W.0018.250330T0900Z-250330T2000Z/
Cape Mendocino to Pt Arena out 10 nm-
905 AM PDT Sat Mar 29 2025

...GALE WARNING IN EFFECT FROM 2 AM TO 1 PM PDT SUNDAY...
...SMALL CRAFT ADVISORY HAS EXPIRED...

* WHAT...Southeast winds 25 to 35 kt with gusts up to 45 kt and 
  seas 5 to 7 feet expected.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...From 2 AM to 1 PM PDT Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ470-300015-
/O.EXP.KEKA.SC.Y.0041.000000T0000Z-250329T1600Z/
/O.UPG.KEKA.GL.A.0013.250330T1300Z-250330T2200Z/
/O.NEW.KEKA.GL.W.0018.250330T1200Z-250331T0200Z/
Pt St George to Cape Mendocino 10 to 60 nm-
905 AM PDT Sat Mar 29 2025

...GALE WARNING IN EFFECT FROM 5 AM TO 7 PM PDT SUNDAY...
...SMALL CRAFT ADVISORY HAS EXPIRED...

* WHAT...South winds 25 to 35 kt with gusts up to 45 kt and seas 
  6 to 11 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...From 5 AM to 7 PM PDT Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ475-300015-
/O.EXP.KEKA.SC.Y.0041.000000T0000Z-250329T1600Z/
/O.UPG.KEKA.GL.A.0013.250330T1300Z-250330T2200Z/
/O.NEW.KEKA.GL.W.0018.250330T0900Z-250330T2000Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
905 AM PDT Sat Mar 29 2025

...GALE WARNING IN EFFECT FROM 2 AM TO 1 PM PDT SUNDAY...
...SMALL CRAFT ADVISORY HAS EXPIRED...

* WHAT...Southeast winds 25 to 35 kt with gusts up to 45 kt and 
  seas 6 to 7 feet expected.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...From 2 AM to 1 PM PDT Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-300015-
/O.EXP.KEKA.SC.Y.0041.000000T0000Z-250329T1600Z/
/O.NEW.KEKA.GL.W.0018.250330T1200Z-250331T0200Z/
Pt St George to Cape Mendocino out 10 nm-
905 AM PDT Sat Mar 29 2025

...GALE WARNING IN EFFECT FROM 5 AM TO 7 PM PDT SUNDAY...
...SMALL CRAFT ADVISORY HAS EXPIRED...

* WHAT...South winds 20 to 30 kt with gusts up to 45 kt and seas 
  5 to 7 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...From 5 AM to 7 PM PDT Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Mar 28, 4:46 AM PDT, 9 hours 38 minutes earlier.

Area forecast discussion, Mar 28, 4:46 AM PDT, 9 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
446 AM PDT Fri Mar 28 2025

.SYNOPSIS...Rain will gradually decrease through he day with a brief
break int he weather Saturday. Rainy and moderately gusty conditions
will return Sunday and then continue through most of next week.

&&

.DISCUSSION...

KEY MESSAGES:

-Rain gradually ease through the day with very minor urban and small
stream flooding concerns.

-Brief break in weather this evening and Saturday with cool morning
temperatures Saturday

-Stormy and unsettled weather will return Sunday with prolonged
steady rain through most of next week.

WEATHER PATTERN OVERVIEW:

Rain showers continue to cross the area as an upper level trough
moving east continues to pull moisture over the area. 0.6 to 1.2
inches of rain have fallen over low elevations from Del Norte to
northern Mendocino Counties with areas in excess of 3 inches of rain
over higher terrain. Though strong during the day yesterday, wind
shave now mostly calmed. Rain will gradually weaken and become more
showery through the day today with 0.5 to 1.5 inches of additional
rain being most likely. Low but steady rain will generally minimize
the risk of flooding with rocks and mudslides being the most likely
hazard. Only very weak cold air advection aloft will allow for
interior snow levels to remain above 4000 feet.

The weather will briefly break this weekend with calmer winds and
generally dry weather this evening through Saturday. Skies may even
clear out fast enough overnight to provide for one morning of frost
in northern Mendocino County. NBM places a 50% chance of widespread
freezing temperatures. That said, fog formation thank to recent rain
will most likely protect most valleys and populated areas, with
patchy frost being the most likely outcome.

Stormy weather will return around Sunday. The system Sunday will be
driven by a compact surface low that continues to show significant
variability in models (see details below). Rainy weather will arrive
behind the system and continue through most of the first week of
April. By early next week, the main impact concerns will shift from
wind to rain. Saturated soils and weaker downsloping effects will
both enhance precipitation potential. 2 to 5 inches of steady
rainfall is most likely for populated areas through next week,
though details remain uncertain. Long range CNRFC guidance currently
shows a roughly 20% chance of main rivers reaching minor flood stage
by the end of next week. Additionally, snow levels will likely drop
through the event, particularly in Trinity County. The greatest
potential for lower elevation snow will be around Tuesday morning
when the GFS shows snow levels a slow as 1500 feet. That said,
impacts will mostly be restricted to Trinity County (mostly along
highways 3 and 36) with little chance (less than 20%) of even 3
inches of snow on any highway pass in other counties. /JHW

FORECAST CONFIDENCE AND DEVIATIONS:

The most impactful uncertainty remains around the compact low
pressure system around Sunday. On average, the potential for strong
wind Sunday has decreased but model variability remains high.
Currently, about 25% of ensemble model member show the potential for
gusts over 45 mph with about 10% in an outlier group showing gusts
to 55 mph. Most models, however, show a show a much weaker outcome
with gusts around 35 mph. In either scenario, impacts will be short
lived with all models showing the system only briefly skirting the
area.

There is good agreement that ran will quickly build behind the
system and steadily continue through the week. There is broad
agreement in moderate rain amounts Sunday through Tuesday with
general rainfall of 2 to 4 inches focused in the northern half of
the are. Most models show moderate rain continuing through the end
of the week, but about 20% of models currently show potential for a
stronger event with heavier rain around Thursday. Regardless, even
in the more moderate outcome, persistent rain on saturated soil with
generate concerns of minor flooding and roadway hazards. As
mentioned above, there is significant uncertainty regarding
potential snow, but essentially all models show snow levels dropping
through the week with potential (about 30% chance) of snow levels as
low as 3000 feet around Tuesday. /JHW

&&

.AVIATION...Post frontal showers continue to blow over terminals
spaces through the day. VFR conditions with periodic bouts of MVFR
categories are to be expected through the day due to degraded
visibilities due to rain and lowered categories from rain shower
clouds flowing over terminals. Southerly winds will remain gusty
around coastal terminals through the morning. Conditions will trend
towards VFR conditions this evening with calm winds, less of a
chance of rain, yet remaining low ceiling clouds possibly keeping
some terminals in spotty MVFR conditions through tonight.

&&

.MARINE...Winds will steadily decrease through the day as the
center of the low pressure system spins off Vancouver Island. Steep
seas will remain today as short period wind waves around 7 to 8 foot
mix with a large 18-20 foot long period swell that filled into the
waters late this morning. Combined seas approaching 17 to 19 feet.
These elevated and chaotic seas are forecasted to remain through the
morning in the southern waters, and early afternoon in the northern
waters. A High Surf Advisory will remain in effect through early
this morning.

Gusty winds and steep seas will gradually diminish to small craft
conditions through today before a brief reprieve from advisory level
conditions early this weekend. There is still uncertainty
surrounding the track of a tight, fast moving low approaching the
waters early Sunday morning. Depending on the strength and proximity
of the low to the coast, low end Gales will be possible, especially
in the outer waters. NBM still only has about a 30% chance of
southerly gusts >34 knots by 11AM Sunday. This active storm pattern
is expected to continue through mid-next week.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     High Surf Advisory until 5 AM PDT early this morning for
     CAZ101-103-104-109.

     Winter Weather Advisory until 8 AM PDT this morning for
     CAZ107.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Hazardous Seas Warning until 3 PM PDT this afternoon for
     PZZ450-470.

     Hazardous Seas Warning until 9 AM PDT this morning for
     PZZ455-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 8:55 AM PDTSmall Craft AdvisoryEKA24 hr
Mar 28, 12:42 PM PDTFrost AdvisoryEKAMendocino19 hr

Nearby

Gale Watches in California, 2025Every gale watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.